Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 1027 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
CASE REPORT
Year : 2012  |  Volume : 16  |  Issue : 1  |  Page : 139-140

Silent myocardial infarction during hypoglycemic coma


1 Department of Medicine, Gian Sagar Medical College, Ramnagar, District Patiala, India
2 Department of Pathology, Government Medical College, Jammu, India

Date of Web Publication26-Dec-2011

Correspondence Address:
Varun Vijay Mahajan
H.No. 211 sector-1 Channi Himmat, Jammu- 180015, Jammu and Kashmir
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.91210

Rights and Permissions
   Abstract 

Hypoglycemia is a common complication of treatment of diabetes mellitus. The potential neurological complications of hypoglycemia as seizures and coma are well-recognized entities. A hypoglycemic episode is a risk factor for a patient with diabetes to have cardiovascular complications. Myocardial ischemia and infarction are known to occur in the setting of hypoglycemia. In view of the potential association of the two, the diabetic patients should undergo a routine ECG in such circumstances.

Keywords: Diabetes mellitus, hypoglycemia, silent myocardial infarction


How to cite this article:
Mahajan VV, Dogra V, Pargal I, Singh N. Silent myocardial infarction during hypoglycemic coma. Indian J Endocr Metab 2012;16:139-40

How to cite this URL:
Mahajan VV, Dogra V, Pargal I, Singh N. Silent myocardial infarction during hypoglycemic coma. Indian J Endocr Metab [serial online] 2012 [cited 2019 Nov 18];16:139-40. Available from: http://www.ijem.in/text.asp?2012/16/1/139/91210


   Introduction Top


A case of silent myocardial infarction with hypoglycemic coma is described here. Hypoglycemia is a risk factor for cardiovascular complications in patients with diabetes. Myocardial ischemia and infarction are known to occur in the setting of hypoglycemia. In view of potential association of the two, diabetic patients with hypoglycemia should undergo routine electrocardiogram (ECG).


   Case Report Top


A 75-year-old female with history of diabetes mellitus for 4 years on oral hypoglycemic agents (OHA) presented to the emergency of Gian Sagar Medical College Ramnagar with history of first episode of sudden loss of consciousness. She was noticed by her son as unconscious, cold, and clammy with profuse sweating. On arrival, casual blood glucose level was 40 mg/dl. She was given a 25% dextrose solution by intravenous route, and regained consciousness within minutes. Detailed history revealed intake of OHAs for diabetes. There was no history of chest pain either before or after this episode.

On examination, the pulse rate was 84/minute and regular in rhythm. A blood pressure of 130/80 mmHg was recorded. Chest, cardiovascular system, and abdomen examination were unremarkable. The patient was comatose at the time of admission. Bilateral planters were extensor; pupils were normal and reacting to light. The neck was free.

Casual blood glucose level at the time of admission was 40 mg/dl, which rose to 250 mg/dl after dextrose infusion. Renal function tests were normal. Routine examination of urine showed traces of albumin. Fundus examination showed grade 2 diabetic retinopathy. CT scan (computed tomography scan) head was normal. Routine ECG [Figure 1] was done which revealed left axis deviation (LAD) and left bundle branch block (LBBB). A troponin-t test was strongly positive and creatine phosphokinase isoenzyme MB (CPK-MB) was 65 units. The previous record was seen and the previous ECGs were normal. So, from LBBB, positive troponin-T and raised CPK-MB, a diagnosis of acute myocardial infarction/new onset LBBB was made. She was treated as a case of acute myocardial infarction and was thrombolysed with streptokinase within 5 hours from the time she was noticed by her son as unconscious. Anti-ischemic treatment along with a 5-day course of low molecular weight heparin was prescribed. She was discharged on day 7 of admission. Her hospital stay was uneventful.
Figure 1: ECG of the patient during hypoglycemic coma

Click here to view



   Discussion Top


Hypoglycemia is more likely to be associated with cardiac ischemia than hyperglycemia and normoglycemia. This association is particularly common in patients who have considerable swings in their blood glucose level. [1] A few cases of myocardial infarction associated with hypoglycemia have also been reported previously. [2] Some studies have revealed ECG changes during hypoglycemia which resolved after correction of blood sugar level. [3] But, in our case, these changes did not resolve even after treatment with intravenous glucose, i.e., after correction of hypoglycemia.

The development of ischemia in the present case was not preceded by chest pain. It has been seen that autonomic neuropathy in diabetes mellitus leads to disturbed cardiac perception and thus may play a role in silent myocardial infarction. [4]

Myocardial infarction tends to increase the blood glucose level because of increased catecholamine secretion and decreased sensitivity to insulin. [5] Therefore, had it been a primary event in our patient, symptomatic hypoglycemia would have been less likely. The history and rapid response of the patient to glucose infusion give a clear diagnosis of hypoglycemia.

According to Libby et al., [1] there are many ways in which hypoglycemia affects the myocardium. Hypoglycemia is known to produce a sympathetic adrenal discharge which increases the heart rate, ventricular afterload, and the ionotropic state of the myocardium. The resulting increase in myocardial oxygen consumption may precipitate ischemia and the infarction. It has been proposed that myocardial ischemia arises because of increased myocardial oxygen demand during a hypoglycemic episode. During hypoglycemia, the body reacts by release of the counter regulatory hormones including epinephrine and norepinephrine. The released catecholamines, by their chronotropic and ionotropic effect on the cardiac musculature, increase myocardial ischemia. [6]

As either hypoglycemic episode or the myocardial infarction can be silent, the occurrence of hypoglycemia with myocardial infarction is likely under reported. In view of the potential association between the two, emergency physicians should not rely only upon clinical symptomatology. Emphasis should be on simple monitoring tests to detect the occurrence of these two clinically associated conditions.

 
   References Top

1.Desouza C, Salazar H, Cheong B, Murgo J, Fonseca V. Association of Hypoglycemia and cardiac ischemia: A study based on continuous monitoring. Diabetes Care 2003;26:1485-9.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Arora RR, Meisheri YV, Joshi VR. Myocardial infarction secondary to hypoglycemia. Case reports. Indian Heart J 1980;32:186-9.  Back to cited text no. 2
[PUBMED]    
3.Markel A, Yasin K. Hypoglycemia induced ischaemic ECG changes. Presse Med 1994;23:78-9.  Back to cited text no. 3
[PUBMED]    
4.Pauli P, Hartl L, Marquardt C, Stalmann H, Strian F. Heartbeat and ischaemia perception in diabetic autonomic neuropathy. Psychol Med 1991;21:413-21.  Back to cited text no. 4
[PUBMED]    
5.Oganow RG, Aleksandrov AA, Vinogradova IV. [Sensitivity to insulin in acute myocardial infarct]. Kardiologiia 1977;17:89-94.  Back to cited text no. 5
    
6.DeFronzo RA, Christensen N. Stimulation of counter-regulatory hormonal responses in diabetic man by fall in glucose concentration. Diabetes 1980;29:125-31.  Back to cited text no. 6
[PUBMED]    


    Figures

  [Figure 1]


This article has been cited by
1 Severe hypoglycemia due to insulin self-injection as a cause of acute ST elevation myocardial infarction
Jakub Benko,Tomáš Bolek,Dana Prídavková,Peter Galajda,Matej Samoš,Marián Mokán
Journal of Diabetes & Metabolic Disorders. 2019;
[Pubmed] | [DOI]
2 Do orthopaedic trauma patients develop higher rates of cardiac complications? An analysis of 56,000 patients
A. C. Dodd,N. Lakomkin,V. Sathiyakumar,W. T. Obremskey,M. K. Sethi
European Journal of Trauma and Emergency Surgery. 2016;
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed1460    
    Printed56    
    Emailed1    
    PDF Downloaded313    
    Comments [Add]    
    Cited by others 2    

Recommend this journal